Context: Intravenous glucocorticoids (IVGC) administered at high doses for the treatment of active moderate-severe Graves' orbitopathy (GO) may induce liver toxicity. Cumulative doses should not exceed 8 g and strict monitoring of liver function is recommended to avoid potentially life-threatening side effects. The 3-hydroxy-3-methylglutaryl-coenzyme reductase inhibitors, also known as statins, are employed to prevent major cardiovascular events. Patients with active GO, requiring immunosuppression with IVGC, are often treated with statins also. Objective: We studied a 64-year-old man and a 58-year-old woman who developed significant liver toxicity after moderate doses of IVGC (methylprednisolone 2.3 g and 5 g in patients 1 and 2, respectively) and concomitant administration of statins. Design and Intervention: Liver function tests were monitored every two weeks. Hepatitis virus markers and serology for autoimmune hepatitis were negative. At the occurrence of liver dysfunction (5-fold increase of serum aspartate aminotransferase/alanine aminotransferase concentrations), in patient 1 we stopped simvastatin indefinitely and discontinued IVGC for 2 weeks, whereas in patient 2, ongoing treatment with rosuvastatin was discontinued 3 weeks after IVGC therapy. Results: In patient 1, off simvastatin, liver function remained normal after resuming IVGC. In patient 2, a further increase of the aminotransferase values was observed 3 weeks after IVGC discontinuation, with a progressive normalization only after statin withdrawal. Conclusions: Our study shows that statins, when concomitantly employed with methylprednisolone, may be a cause of liver dysfunction during IVGC in active GO. An accurate pharmacological history of all patients who are candidates for IVGC treatment is suggested to identify subjects at risk for hepatotoxicity.
ASJC Scopus subject areas
- Clinical Biochemistry
- Biochemistry, medical
- Endocrinology, Diabetes and Metabolism